Alert archive / Indiana / Tornado Warnings in 2018

Tornado Warning 43, NWS Paducah, KY

September 8, 2018Spencer County, Indiana; Daviess County, Kentucky

NWS Paducah, KY issued this tornado warning at Sep 8, 2018, 4:15 PM CDT for Spencer County, Indiana; Daviess County, Kentucky. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 8, 2018, 4:15 PM CDT (21:15 UTC)
Expired
Sep 8, 2018, 5:00 PM CDT
In force
45 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

Counties Spencer County, IN, Daviess County, KY

The radar

The Evansville,IN radar (KVWX), 79 km from the middle of the area, began a volume at 21:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 8, 4:30 PM CDTTORNADOSe Maceo, KYEF1 TORNADO TOUCHED DOWN .9 MILES SOUTHEAST OF MACEO. A FEW TREES WERE SNAPPED AND THERE WAS MINOR SOFFIT DAMAGE TO A HOME. PATH LENGTH .5 MILES AND A MAX WIND SPEED OF 95 MPH.
Sep 8, 4:36 PM CDTTORNADONewtonville, INBRIEF TOUCHDOWN OF EF0 TORNADO IN A FIELD. NWS DAMAGE ASSESSMENT TEAM AND EMA FOUND NO DAMAGE. WINDS ESTIMATED AT 65 MPH. ESTIMATED 25 YARDS WIDE. VIDEO OF TORNADO USED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 613 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
613 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

538 
WFUS53 KPAH 082115
TORPAH
INC147-KYC059-082200-
/O.NEW.KPAH.TO.W.0043.180908T2115Z-180908T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Paducah KY
415 PM CDT SAT SEP 8 2018

The National Weather Service in Paducah has issued a

* Tornado Warning for...
  Spencer County in southwestern Indiana...
  North central Daviess County in northwestern Kentucky...

* Until 500 PM CDT.

* At 413 PM CDT, a tornadic thunderstorm was located near Rockport, 
  moving northeast at 30 mph. A tornado touchdown was reported near 
  Stanley Kentucky, where trees and power lines were blown down.

  A couple of other possible tornadic circulations were located just 
  north and south of the primary circulation.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Rockport, Grandview, and Chrisney. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

&&

LAT...LON 3801 8680 3800 8681 3799 8686 3794 8692
      3793 8698 3792 8697 3790 8699 3791 8693
      3788 8690 3780 8709 3792 8721 3818 8690
      3805 8677 3804 8679 3803 8677 3800 8677
TIME...MOT...LOC 2113Z 233DEG 26KT 3790 8711 

TORNADO...OBSERVED
HAIL...<.75IN

$$

York
3 follow-up statements
140 
WWUS53 KPAH 082123
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
423 PM CDT SAT SEP 8 2018

INC147-KYC059-082200-
/O.CON.KPAH.TO.W.0043.000000T0000Z-180908T2200Z/
Spencer IN-Daviess KY-
423 PM CDT SAT SEP 8 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR SPENCER
AND NORTH CENTRAL DAVIESS COUNTIES...
    
At 421 PM CDT, a severe thunderstorm capable of producing a tornado 
was located between Rockport and Owensboro, moving northeast at 35 
mph. The tornado circulation was moving toward the communities of 
Maceo and Yelvington in northeast Daviess County.

A second weaker circulation was just west of Grandview, heading 
toward Grandview. 

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Owensboro, Rockport, Grandview, Holiday World and Chrisney. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should not take shelter under highway overpasses. If you
cannot safely drive away from the tornado, as a last resort, either
park your vehicle and stay put, or abandon your vehicle and lie down
in a low lying area and protect yourself from flying debris.

&&

LAT...LON 3801 8680 3800 8681 3799 8686 3794 8692
      3793 8698 3792 8697 3790 8699 3791 8693
      3788 8690 3780 8709 3792 8721 3818 8690
      3805 8677 3804 8679 3803 8677 3800 8677
TIME...MOT...LOC 2121Z 244DEG 29KT 3784 8704 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

York
838 
WWUS53 KPAH 082135
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
435 PM CDT SAT SEP 8 2018

INC147-KYC059-082200-
/O.CON.KPAH.TO.W.0043.000000T0000Z-180908T2200Z/
Spencer IN-Daviess KY-
435 PM CDT SAT SEP 8 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHEASTERN SPENCER AND NORTH CENTRAL DAVIESS COUNTIES...
    
At 432 PM CDT, a severe thunderstorm capable of producing a tornado 
was located just northeast of Grandview Indiana. A second strong 
circulation was located in extreme northeast Daviess County near 
Maceo. Both storms were moving northeast at 20 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Newtonville and Evanston Indiana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3801 8680 3800 8681 3799 8686 3794 8692
      3793 8698 3792 8697 3790 8699 3791 8693
      3788 8690 3783 8702 3794 8705 3818 8690
      3805 8677 3804 8679 3803 8677 3800 8677
TIME...MOT...LOC 2132Z 235DEG 18KT 3796 8699 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

York
833 
WWUS53 KPAH 082147
SVSPAH

Severe Weather Statement
National Weather Service Paducah KY
447 PM CDT SAT SEP 8 2018

KYC059-082155-
/O.CAN.KPAH.TO.W.0043.000000T0000Z-180908T2200Z/
Daviess KY-
447 PM CDT SAT SEP 8 2018

...THE TORNADO WARNING FOR NORTH CENTRAL DAVIESS COUNTY IS
CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

LAT...LON 3801 8680 3800 8681 3799 8686 3794 8692
      3793 8698 3798 8697 3815 8687 3805 8677
      3804 8679 3803 8677 3802 8678 3800 8677
TIME...MOT...LOC 2145Z 226DEG 25KT 3804 8689 

$$

INC147-082200-
/O.CON.KPAH.TO.W.0043.000000T0000Z-180908T2200Z/
Spencer IN-
447 PM CDT SAT SEP 8 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 500 PM CDT FOR
NORTHEASTERN SPENCER COUNTY...
    
At 445 PM CDT, a severe thunderstorm capable of producing a tornado 
was located near Lamar, or 13 miles northeast of Rockport, moving 
northeast at 30 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This tornadic thunderstorm will remain over mainly rural areas of
northeastern Spencer County, between Evanston and Fulda.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 3801 8680 3800 8681 3799 8686 3794 8692
      3793 8698 3798 8697 3815 8687 3805 8677
      3804 8679 3803 8677 3802 8678 3800 8677
TIME...MOT...LOC 2145Z 226DEG 25KT 3804 8689 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

York

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this tornado warning went out at Sep 8, 2:51 PM CDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 8, 2:51 PM CDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
251 PM CDT Sat Sep 8 2018

.SHORT TERM...(Tonight through Sunday)
Issued at 251 PM CDT Sat Sep 8 2018

Trimmed a little bit more of the Flash Flood Watch. Left it mostly
in place given current convection. But for the most part the Flash
Flood potential from here on through tonight appears much lower.
We are closely monitoring convection along the front this
afternoon across west Kentucky. A significant circulation was
identified just east of Daviess County. Additional cells may
rotate given the low level shear and low LCL's and modest
instability. Farther west toward the MS River, the flow is more
veered, and less favorable for rotation.

The remnants of Gordon will continue to move ENE dragging the cold
front east this evening all driven by a mid level trof moving east
over the MS and Ohio Valley regions from a low near the Great
Lakes. Best chance PoPs will continue east as a result tonight
through Sunday. A slim chance of thunder will linger across our
eastern counties as well before shifting east Sunday. It will be
quite cool Sunday, with highs from the mid 60s north to low to mid
70s south.

.LONG TERM...(Sunday night through Saturday)
Issued at 251 PM CDT Sat Sep 8 2018

By Sunday evening, the low pressure system will likely be in
northeastern KY/southern Ohio. The deeper moisture and QPF will have
shunted east by 00Z Monday. High pressure will be steadily building
into the region from west to east Sunday evening into Monday. This
surface high will be centered over the area by Monday evening,
resulting in dry weather. Clouds will start to finally diminish from
west to east Sunday evening into Monday. Temperatures will be rather
mild and top out in the mid to upper 70s.

The center of the surface high pressure migrates east/northeast on
Tuesday but our area remains under the influence of high pressure.
The surface pattern remains fairly stagnant across the area for much
of the remainder of the week. The upper level flow relaxes quite a
bit but heights will be on the rise through the week. This will mean
that temperatures will gradually rise each day, as far as high
temperatures are concerned. In fact, we'll be back in the upper 80s
in some locations for Friday and Saturday. Summer is not over yet.
In addition, low level moisture will also be returning. Therefore
those warm temperatures will be accompanied by some higher humidity
values especially toward the end of the week.

As far as rain chances, there are no real decent signals in the
latest data to suggest we are going to see any decent organized
areas of precipitation. The upper pattern is very weak and by the
end of the week, there are signs of another tropical system
impacting the east coast, which will alter the pattern as well.
Smoothed out all of the splotchy small chances of rain suggested by
the national blend and left most of the mentionable chances out of
the forecast. On most days, the chances for rain will be truncated
to 14 percent or less for now, until a better signal develops.

&&

.AVIATION...
Issued at 1218 PM CDT Sat Sep 8 2018

MVFR to IFR conditions will be most common through Sunday morning,
along with lingering chances of convection through this evening,
tapering off to lighter rains. Winds will be switching from east
and southeast, to southwest, and then west/northwest through the
forecast as the remnants of Tropical System Gordon moves northeast
across the area. Some gusts this afternoon in the 15 to 20+ kt
range expected.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through Sunday morning for ILZ075>078-080>083-
     085>087-089>091-094.

MO...None.
IN...Flash Flood Watch through Sunday morning for INZ081-082-085>088.

KY...Flash Flood Watch through Sunday morning for KYZ005-007-010-014-
     015-018.

&&
Hazardous weather outlook, Sep 8, 9:27 AM CDT, 6 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
927 AM CDT Sat Sep 8 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-091000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
927 AM CDT Sat Sep 8 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.

.DAY ONE...Today and Tonight

A Flash Flood Watch remains in effect through tonight for southern
Illinois, southwest Indiana and west Kentucky along the Ohio River.
Scattered thunderstorms are forecast. Some guidance suggests a low
chance of a strong storm capable of gusty winds this afternoon and
early evening. Wind shear forecasts suggest a brief funnel or weak
tornado cannot be ruled out.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated, but reports of rainfall
and any associated flooding issues are appreciated.

In the hours before

Local storm report, Sep 8, 2:30 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
230 PM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0228 PM     FLASH FLOOD      ALBION                  38.38N 88.06W
09/08/2018                   EDWARDS            IL   911 CALL CENTER

            NUMEROUS ROADS FLOODED ACROSS THE COUNTY.

&&

DWS
Local storm report, Sep 8, 3:14 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
314 PM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HEAVY RAIN       LAMAR                   38.07N 86.91W
09/08/2018  M3.54 INCH       SPENCER            IN   PUBLIC

            LESS THAN 4 HOUR RAINFALL ACCUMULATION.

&&

SMITTY
Local storm report, Sep 8, 3:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 PM     HEAVY RAIN       MOUNT CARMEL            38.42N 87.77W
09/08/2018  M6.90 INCH       WABASH             IL   BROADCAST MEDIA

            24 HOUR RAINFALL ACCUMULATION

&&

SMITTY
Local storm report, Sep 8, 4:00 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
400 PM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0359 PM     TSTM WND DMG     STANLEY                 37.82N 87.24W
09/08/2018                   DAVIESS            KY   EMERGENCY MNGR

            TREES DOWN AND POWER OUTAGES JUST SOUTH OF STANLEY.
            POSSIBLE TORNADO.

&&

DWS
Local storm report, Sep 8, 4:02 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0401 PM     HEAVY RAIN       MOUNT VERNON            38.32N 88.91W
09/08/2018  M7.40 INCH       JEFFERSON          IL   PUBLIC

            22 HOUR RAINFALL ACCUMULATION.

&&

SMITTY
Local storm report, Sep 8, 4:15 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
415 PM CDT SAT SEP 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY RAIN       FORT BRANCH             38.25N 87.57W
09/08/2018  M6.30 INCH       GIBSON             IN   TRAINED SPOTTER

            24 HOUR RAINFALL ACCUMULATION

&&

SMITTY

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:49 AM CDTAreal Flood AdvisoryPAHGibson, Pike, Posey, Spencer, Vanderburgh, Warrick4 hr
Sep 8, 3:17 PM CDTFlash Flood WarningPAHGibson, Pike4 hr
Sep 8, 3:21 PM CDTAreal Flood AdvisoryPAHSpencer, Warrick3 hr
Sep 8, 3:23 PM CDTTornado WarningPAHSpencer22 min
Sep 8, 3:43 PM CDTTornado WarningPAHSpencer32 min
Sep 8, 5:42 PM CDTAreal Flood AdvisoryPAHSpencer, Warrick2 hr
Sep 8, 4:52 PM CDTSpecial Weather StatementPAHMuhlenberg38 min

Nearby

Tornado Warnings in Indiana, 2018Tornado Warnings in Kentucky, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.